Texas, 2009

Hail in Texas, April 18, 2009

April 18, 2009 · NWS BRO · 3 events in 2 counties and zones

Scattered strong to severe storms formed on Saturday, April 18th, from late morning through the afternoon from Starr County into Hidalgo County before activity shifted south into Tamaulipas, Mexico, toward evening. Setting the stage for the activity were a series of weak upper level disturbances moving in southwesterly flow well above the surface, combined with the slow approach of a cold front…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Scattered strong to severe storms formed on Saturday, April 18th, from late morning through the afternoon from Starr County into Hidalgo County before activity shifted south into Tamaulipas, Mexico, toward evening. Setting the stage for the activity were a series of weak upper level disturbances moving in southwesterly flow well above the surface, combined with the slow approach of a cold front from the Texas Panhandle.

The April 18th activity likely began along and near old boundaries which had spread east from the Zapata cells into Starr County; further development in warm, humid, unstable air propagated east into Hidalgo County, before shifting south into northern portion of the State of Tamaulipas, Mexico by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 18, 8:57 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 18, 8:57 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 AM CDT SAT APR 18 2009

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE SHOWERS
DEVELOPING ACROSS FAR WESTERN PORTIONS OF THE CWA THIS MORNING
WHILE THUNDERSTORMS CONTINUE TO DEVELOP WITH THE MCS ACROSS EAST
CENTRAL TEXAS. MSAS SURFACE ANALYSIS INDICATED A WEAK FRONTAL BOUNDARY
OR OLD OUTFLOW BOUNDARY FROM THE CONVECTION ACROSS THE RIO GRANDE
PLAINS YESTERDAY AND LAST NIGHT. THIS BOUNDARY MAY BE THE FOCUS
FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON. SIMILAR TO
YESTERDAY...SHOWERS CONTINUE TO DEVELOP AND STREAM NORTHWARD WITH
THE INFLOW TO THE MCS WELL TO THE NORTHEAST OF THE AREA.
ATTM...BELIEVE MOST OF THE CONVECTION WILL BE NORTH OF THE CWA
UNTIL THIS AFTERNOON AS THE TAIL END OF THE CONVECTIVE BOUNDARY
ACROSS EAST TX AND THE COASTAL BEND ALLOWS SOME STORMS TO MOVE
INTO THE NORTHEAST PORTIONS OF DEEP SOUTH TX. WILL MENTION SEVERE
STORMS POSSIBLE ACROSS THE NORTHERN CWA AS SPC HAS EXPANDED SLIGHT
RISK INTO JIM HOGG...BROOKS AND KENEDY COUNTIES TODAY. WILL
MENTION GUSTY WINDS AND FREQUENT LIGHTNING WITH THUNDERSTORMS
ELSEWHERE. WITH PRECIPITABLE WATER VALUES HIGHER THAN
YESTERDAY...WILL CONTINUE TO MENTION HEAVY RAIN POSSIBLE WITH
200MB JET STREAK TO THE NORTHWEST ENHANCING DEEP CONVECTION
PROCESSES. HAVE ADJUSTED POPS SLIGHTLY WITH BEST RAIN CHANCES OVER
WESTERN PORTIONS OF THE CWA EARLY MOVING ACROSS THE NORTHERN
PORTIONS OF DEEP SOUTH TX THIS AFTERNOON AND LOWERED POPS SLIGHTLY
ACROSS THE SOUTHEAST PORTIONS OF THE CWA.
&&

.AVIATION...THERE ARE TO MAIN LAYER OF CLOUDS DOMINATING THE CEILING
THIS MORNING. ONE LAYER IS AT 1500 FT AND THE OTHER AT 3500 FT.
EXPECT VFR CONDITIONS TO CONTINUE IN THE SHORT TERM. HOWEVER...AS
THE DAY PROGRESSES AND THE ATMS STARTS TO DESTABILIZE WITH THE
INCREASING DAYTIME HEATING AND CONTINUED MOISTURE ADVECTION...THE
CEILINGS SHOULD LOWER LATER IN THE TAF PERIOD. AS THE ATMS
DESTABILIZES...THE CONV CHCS WILL INCREASE LATER TODAY. THIS IS
CAPTURED IN THE TAFS WITH THE USE OF SOME TEMPO CONV GROUPS DURING
THE AFTERNOON HOURS.
&&

.MARINE...SWELLS CONTINUE TO PUSH INTO THE LOWER TX GULF WATERS THIS
MORNING MAINTAINING MARGINAL SCA CONDITIONS. WAVE HEIGHTS HAVE BEEN
DECREASING SOMEWHAT AND AT THE SAME TOME BECOMING MORE VARIABLE
DURING THE LAST FEW HOURS AT BUOY020. THE COMBINATION OF THE
POSSIBILITY OF ISOLATED THUNDERSTORMS OVER THE MARINE WATERS AS WELL
AS THE ONGOING SOUTHEASTERLY WINDS WILL ALLOW FOR THE FORMATION OF
BOTH WIND WAVE AND SWELLS THAT WILL POSE A HAZARD TO NAVIGATION FOR
THE COASTAL WATERS OF DEEP SOUTH TEXAS. EXPECT THE SWELLS TO PERSIST
INTO SAT NIGHT AHEAD OF THE COLD FRONT MOVING TOWARDS THE AREA.

THE SWELLS WILL START TO SLOWLY SLACKEN SUN NIGHT INTO MON AS
A LIGHT TO MODERATE NORTHERLY FLOW DOMINATES THE AREA. A LIGHT
SURFACE FLOW WILL THEN PREVAIL TUES AND TUES NIGHT. THE SURFACE FLOW
WILL THEN STRENGTHEN SOME ON WED AS ANOTHER STRONG 500 MB TROUGH
DIGS INTO THE WESTERN U.S. WILL EXTEND THE SCA THROUGH SUN MORNING
TO ACCOUNT FOR THE LARGE SWELL TRAINS MOVING ACROSS THE GULF OF
MEXICO.
&&

.PREV DISCUSSION... /ISSUED 432 AM CDT SAT APR 18 2009/
THE MAIN CHALLENGE FOR TDA WILL BE THE ONGOING PCPN CHC AND THE
POTENTIAL FOR SEEING CONV THUNDERSTORMS ACROSS PORTIONS OF DEEP
SOUTH TX. LARGE SCALE UPPER LOW CURRENTLY SPINNING ACROSS THE
CO/NM BORDER AND SLOW TO MAKE ANY PROGRESSION EWD OVRNGT.
HOWEVER...THIS LOW IS ANTICIPATED TO PULL OUT INTO THE CENTRAL AND
SOUTHERN PLAINS BY TNGT INTO EARLY SUN. MID LEVEL DISTURBANCES
WILL CONTINUE TO ROTATE COUNTER CLOCKWISE AROUND THIS LOW THROUGH
PORTIONS OF REGION TDA. MOISTURE ADVECTION HAS BEEN PRETTY
EFFICIENT FROM THE GULF OF MEXICO UNDER THIS PATTERN.
SO...INGREDIENTS THERE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. HOWEVER...ATTM...THE BEST DYNAMICS APPEAR WILL COME TOGETHER
JUST NORTH OF THE BRO CWA FOR BEST CHCS FOR STRONG TO SEVERE CONV
ACTIVITY. WITH THAT SAID...THE NORTHERN COUNTIES OF THE CWA ARE
LIKELY TO STAND THE GREATER CHC FOR SEEING POTENTIALLY ACTIVE
WEATHER. SPC CONVECTIVE OUTLOOK FOR TDA INDICATES THIS WITH
PORTIONS OF THE NE CWA BEING CLIPPED BY THE SLIGHT CHC CATEGORY.
WILL HIGHLIGHT THE POTENTIAL FOR SEVERE STORMS IN THE HWO FOR
NORTHERN ZONES AND LEAVE THAT WORDING OUT OF THE OTHER FORECAST
PRODUCTS ATTM BUT MONITOR TRENDS AS THEY UNFOLD IN THE COMING
HOURS AND READJUST IF NEEDED. COLD FRONT ASSOC WITH THIS LARGE
SCALE SYSTEM WILL SLIDE SWD ON SUN TOWARDS DEEP SOUTH TX. EXPECT
PASSAGE THRU THE AREA DURING THE AFTN HRS. THERE COULD BE SOME
SHOWERS AND OR STORMS THAT POP UP IN ASSOC WITH THE FRNT BUT AFTER
PASSAGE IT SHOULD PRETTY MUCH SHUT OFF PCPN CHC BY LATE SUN AND
EARLY MON. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA EARLY
NEXT WEEK RETURNING DRIER CONDITIONS TO THE AREA AS TEMPS REMAIN
AOB NORMAL VALUES FOR MID TO LATE APRIL. ZONES HAVE ALREADY BEEN
SENT.

AVIATION...THE CONV FROM EARLIER THIS EVENING HAS DISSIPATED
LEAVING BEHIND PATCHY LOW AND MID LEVEL DEBRIS CLD COVER. EXPECT VFR
CONDITIONS TO CONTINUE IN THE SHORT TERM. HOWEVER...AS THE DAY
PROGRESSES AND THE ATMS STARTS TO DESTABILIZE WITH THE INCREASING
DAYTIME HEATING AND CONTINUED MOISTURE ADVECTION...THE CEILINGS
SHOULD LOWER LATER IN THE TAF PERIOD. AS THE ATMS DESTABILIZES...THE
CONV CHCS WILL INCREASE LATER TODAY AND WILL HANDLE THIS WITH SOME
TEMPO CONV GROUPS DURING THE AFTERNOON HOURS.

MARINE...LARGE SWELLS CONTINUE TO PUSH INTO THE LOWER TX GULF
WATERS THIS MORNING MAINTAINING SCA CONDITIONS. BUOY020 AND 002
BOTH REPORT SWELLS FROM 7 TO 8 FT FROM 8 TO 9 SECONDS. EXPECT THE
LARGE SWELLS TO PERSIST INTO SAT NIGHT AHEAD OF THE COLD FRONT
MOVING TOWARDS THE AREA. THE SWELLS WILL START TO SLOWLY SLACKEN SUN
NIGHT INTO MON AS A LIGHT TO MODERATE NORTHERLY FLOW DOMINATES THE
AREA. A LIGHT SURFACE FLOW WILL THEN PREVAIL TUES AND TUES NIGHT.
THE SURFACE FLOW WILL THEN STRENGTHEN SOME ON WED AS ANOTHER STRONG
500 MB TROUGH DIGS INTO THE WESTERN U.S. WILL EXTEND THE SCA THROUGH
SUN MORNING TO ACCOUNT FOR THE LARGE SWELL TRAINS MOVING ACROSS THE
GULF OF MEXICO.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  84  70  87  63 /  30  20  30   0
BROWNSVILLE          85  71  89  63 /  30  20  30   0
HARLINGEN            84  69  90  62 /  30  20  30   0
MCALLEN              86  70  91  63 /  30  20  10   0
RIO GRANDE CITY      83  68  93  63 /  40  10  10   0
SOUTH PADRE ISLAND   80  71  84  65 /  30  20  30   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...53
MESO/FXC...CAMPBELL
Hazardous weather outlook, Apr 18, 4:30 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 AM CDT SAT APR 18 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
530 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
DEEP SOUTH TEXAS LATER TODAY. AN ISOLATED SEVERE THUNDERSTORM WILL
BE POSSIBLE LATER TODAY...ESPECIALLY ACROSS ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES. SOME OF THESE STRONGER THUNDERSTORMS
COULD PRODUCE HAIL AND STRONG WINDS. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LOWER TEXAS GULF WATERS DUE TO LARGE SWELL ACTIVITY.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE SMALL CRAFT ADVISORY FOR THE LOWER TEXAS GULF WATERS WILL REMAIN
IN EFFECT THROUGH SUNDAY MORNING DUE TO THE PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
ANTICIPATED ON SUNDAY WITH THE PASSAGE OF THE COLD FRONT. SOME OF
THE STRONGER THUNDERSTORMS COULD HAVE THE POTENTIAL TO PRODUCE HAIL
AND STRONG WINDS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS ZAPATA...JIM HOGG...
BROOKS AND KENEDY COUNTIES LATER TODAY.

SPEECE

In the hours before

Special weather statement, Apr 18, 11:14 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1214 PM CDT SAT APR 18 2009

TXZ252-181745-
STARR-
1214 PM CDT SAT APR 18 2009

...STRONG THUNDERSTORM ACROSS WESTERN STARR COUNTY...

...MOVING EAST AT 15 MPH...WILL AFFECT VIBORAS...SAN CARLOS AND EL
SAUZ...UNTIL 1245 PM CDT. BRIEF HEAVY RAINFALL POSSIBLE...GUSTY
WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. HAIL UP
TO ONE HALF INCH IN DIAMETER IS EXPECTED.

53/JE

The radar

The Brownsville radar (KBRO), 164 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Starr

When
April 18, 11:56 AM CST to 12:02 PM CST
Where
Starr County, 1.82 mi N of El Sauz to 2.81 mi NNE of El Sauz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.606, -98.870

Quarter size hail was reported near El Sauz.

Hail, Starr

When
April 18, 12:30 PM CST
Where
Starr County, 7.63 mi WNW of Rincon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.570, -98.690

Penny sized hail was reported near the intersection of Farm to Market Roads 755 and 490.

Hail, Hidalgo

When
April 18, 1:42 PM CST to 1:48 PM CST
Where
Hidalgo County, 2.52 mi E of Mc Cook to 5.82 mi ESE of Mc Cook
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
26.479, -98.359

The Hidalgo County Fire Department reported marble to nickel size hail fell approximately 2 miles east of McCook on Farm to Market Road 681. The hail core intensified briefly as the parent thunderstorm moved east-southeast toward Highway 281.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159485, 159486, 159488.